Virginia, 2001

Damaging Winds in Virginia, June 5, 2001

June 5, 2001 · NWS AKQ · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 5, 2:20 PM EST, 5 hours 10 minutes earlier.

Area forecast discussion, Jun 5, 2:20 PM EST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
320 PM EDT TUE JUN 5 2001

LATEST VISIBLE AND RADAR IMAGE SHOWING OUTFLOW BOUNDARY NOW ALONG SW
PORTION OF CWA...FROM KFVX TO KAVC TO KRZZ. S OF THAT
BOUNDARY...TEMPS AROUND 90 AND DEWPTS IN THE LOWER TO MID 70S. MSAS
LI FIELDS SHOWING -5 TO -8 ACROSS SOUTHERN VA AND NE NC...WITH MOST
UNSTABLE AIR OVER COASTAL PLAIN. WATER VAPOR ALSO SHOWING WEAK VORT
MAX OVER ERN KY. THIS FEATURE PROGGED TO DRIFT OVER OUR CWA TONIGHT.

THIS EVENING EXPECT SCT TSTRMS NEAR AND SOUTH OF OUTFLOW
BOUNDARY...BASICALLY OVER SW PORTIONS OF CWA. CAPE AND SHEAR FIELDS
SUGGEST MAINLY PULSE SEVERE POTENTIAL OVER SW SECTIONS...BUT A
LITTLE MORE SHEAR/POTENTIAL FOR ORGANIZED CONVECTION SHOULD STORMS
BUILD FARTHER N. ALSO...SOME POTENTIAL FOR DEVELOPMENT OF COMPLEX
TONIGHT...MUCH AS LAST NIGHT. ETA AND NGM BOTH HINTING AT SUCH A
DEVELOPMENT IN THE MODEL UVV FIELDS AND MODEL PRECIP FIELDS.

MORE UNSETTLED WX ON TAP FOR TOMORROW...WITH ONLY CHANGE THE
CONVECTION MAY MAKE IT FARTHER N AS BOUNDARY LIFTS SOMEWHAT. AFTER
FRONTAL WAVE PASSES THU...FRONT DROPS S...WITH SLIGHTLY COOLER MORE
STABLE AMS BUILDING IN FROM N TO S THU AND THU NIGHT. FRI THU SUN
LOOK DRY WITH HIGH PRES IN PLACE. PLAN TO GO DRY FOR NOW DAYS 6 AND
7. SOME HINT OF A COLD FROPA IN NW FLOW EARLY NEXT WEEK...BUT NOT
CLEAR IF IT WILL PRODUCE ANY PRECIP HERE.

FCSTID = 18
SBY   68  81  69  75 /  40  40  40  40
OXB   65  74  67  71 /  40  40  40  40
ECG   71  83  69  81 /  30  30  30  50
ORF   71  83  69  81 /  30  30  30  50
PHF   70  85  69  81 /  40  30  30  50
AKQ   72  86  70  81 /  40  30  30  50
RIC   70  85  #69  81 /  40  30  30  50
FVX   70  85  69  81 /  40  30  30  50

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

REILLY

In the hours before

Special weather statement, Jun 5, 5:12 PM EST, 2 hours 18 minutes before
NCZ012>017-030>032-102-VAZ048-049-060>098-052200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
612 PM EDT TUE JUN 5 2001

...SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT...

ALL SOUTH CENTRAL VIRGINIA...EXTREME SOUTHEAST VIRGINIA AND
NORTHEAST NORTH CAROLINA CAN EXPECT THUNDERSTORMS THIS EVENING
CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS GREATER THE
60 MPH. AREAS WEST OF RICHMOND AND SOUTHWARD ALONG INTERSTATE 95 CAN
EXPECT THESE STORM THROUGH 9 PM.  THE STORMS WILL THEN SPREAD
EASTWARD THROUGH MIDNIGHT AND EVENTUALLY REACH THE TIDEWATER AREA
AND NORTHERN OUTERBANKS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS.

SKYWJARN SPOTTER ACTIVATION MAY BE NEEDED...SO STAY TUNED TO NOAA
WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR FORECAST
UPDATES.

SCHUMANN
Special weather statement, Jun 5, 5:43 PM EST, 1 hour 47 minutes before
NCZ012>017-030>032-102-VAZ048-049-060>098-060600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
612 PM EDT TUE JUN 5 2001

...SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT...

ALL SOUTH CENTRAL VIRGINIA...EXTREME SOUTHEAST VIRGINIA AND
NORTHEAST NORTH CAROLINA CAN EXPECT THUNDERSTORMS THIS EVENING
CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS GREATER THE
60 MPH. AREAS WEST OF RICHMOND AND SOUTHWARD ALONG INTERSTATE 95 CAN
EXPECT THESE STORM THROUGH 9 PM.  THE STORMS WILL THEN SPREAD
EASTWARD THROUGH MIDNIGHT AND EVENTUALLY REACH THE TIDEWATER AREA
AND NORTHERN OUTERBANKS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED...SO STAY TUNED TO NOAA
WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR FORECAST
UPDATES.

SCHUMANN

The radar

The Norfolk radar (KAKQ), 109 km away, was scanning. The volume nearest the first event began at 00:30 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lunenburg

When
June 5, 7:30 PM EST
Where
Lunenburg County, Victoria
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
36.983, -78.233

Trees down.

Thunderstorm Wind, Mecklenburg

When
June 5, 7:50 PM EST to 8:00 PM EST
Where
Mecklenburg County, Chase City
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
36.800, -78.450

Trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2001Every state in 2001This day in weather historyWarnings in Virginia, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5257006, 5257007.